Georgia, 2011

Hail in Georgia, May 12, 2011

May 12, 2011 · NWS JAX · 1 event in 1 county or zone

A weak low level trough combined with the east coast sea breeze initiated a strong storm over the Honey Prairie Wildfire during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A weak low level trough combined with the east coast sea breeze initiated a strong storm over the Honey Prairie Wildfire during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 12, 1:40 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, May 12, 1:40 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
240 PM EDT THU MAY 12 2011

.SHORT TERM...AMPLIFIED RIDGE FROM THE GULF TO THE GREAT LAKES HAS
BEEN A STANDARD FEATURE PAST COUPLE DAYS. SURFACE HIGH IS LOCATED
NE OF AREA AND LLVL TROUGH CONTINUES FROM CENTRAL GA TO NEAR GNV.
THIS HAS PRODUCED LIGHT SELY FLOW OVER EAST ZONES AND WLY FLOW
WEST OF I-75 CORRIDOR. ISOLD TSTMS ARE PSBL THIS AFTN/EVNG MAINLY
ALONG SPINE OF FL PENINSULA. VISIBLE SATELLITE REVEALS CB BUILDUPS
OVER HONEY PRAIRIE WILDFIRE. ONSHORE FLOW IS KEEPING COAST COOLER
BUT FARTHER INLAND TEMPS ARE IN MID 90S WITH GNV CLOSING IN ON THE
RECORD HIGH OF 97 SET IN 1955.

MIN TEMPS TONIGHT WILL BE IN MID 60S TO LOW 70S. SE TO SLY FLOW
DURING THE EVENING WILL SEND SMOKE TOWARD WAYCROSS THEN A GRADUAL
SHIFT TO SWLY AFTER MIDNIGHT WILL PUSH AREAS OF SMOKE INTO NASSAU
AND CAMDEN COUNTIES. SMOKE WILL CONTINUE SPREADING ENE FRI.

THICKNESSES BEGIN FALLING FRIDAY AS POTENT SHORTWAVE TROUGH
TRACKS FROM THE PLAINS INTO THE MS VALLEY. MAX TEMPS WILL BE IN
THE LOW 90S AS SWLY WINDS PUSH HEAT TO THE EAST COAST. THE
SHORTWAVE TROUGH WILL DRIVE A COLD FRONT INTO THE REGION SATURDAY
AS IT PUSHES EAST. INCREASING CLOUDS AND A CHANCE OF TSTMS WILL
HOLD MAX TEMPS IN THE 80S.

.LONG TERM...SUNDAY THROUGH THURSDAY...
LARGE UPPER TROUGH WILL PUSH INTO THE SOUTHEAST THROUGH THE PERIOD
WHILE A CLOSED LOW SPINS NORTH OF THE AREA MON-THU. COLD FRONT
WILL MOVE ACROSS THE AREA EARLY IN THE WEEK...USHERING IN A
RETURN OF SLIGHTLY BELOW NORMAL TEMPS. A CHANCE OF RAIN A
SECONDARY FRONT SUNDAY NIGHT INTO MONDAY.

&&

.AVIATION...PREVAILING VFR. BRIEF MVFR CIGS TODAY DUE TO CU FIELD E
OF LLVL TROUGH OVER THE AREA. HAVE INCLUDED CB MENTION FOR
VQQ/JAX/GNV REST OF TODAY. PERIOD MVFR VSBY IN BR INCLUDED FOR NOW
AT VQQ 08Z-12Z OTHERWISE FOG POTENTIAL TONIGHT TOO LOW TO INCLUDE IN
TAFS.

&&

.MARINE...WINDS ARE ESE AROUND 10G15KT AND SEAS AROUND 3-4 FT.
WAVEWATCH SEEMS TO BE A BIT HIGH WITH THE SWELL AND HAVE SHAVED OFF
ABOUT A FOOT OR SO OFFSHORE SO RIGHT NOW ONLY HAVE SCEC CONDS
FOR SEAS LATER TONIGHT AND THROUGH FRI. PRIMARY WAVE ENERGY IS WITH
THE E TO NE SWELLS WITH PERIODS OF 10-12 SECONDS (DUE TO DISTANCE
STORM OVER THE WRN ATLC). THIS SEA STATE PATTERN WILL CONT INTO THE
WEEKEND. SCEC FOR WINDS IN SWLY FLOW POSSIBLE LATE SAT INTO SUN AS A
COLD FRONT MOVES INTO THE REGION.

&&

.FIRE WEATHER...RH VALUES ARE NEAR 35 PERCENT OVER THE WRN ZONES
TODAY AND ANTICIPATE SIMILAR CONDS FOR FRI AND WINDS MAY BE STRONGER
FROM THE SW. STATEMENTS MAY BE REQUIRED FOR MAINLY INLAND AREAS ON
FRI FOR NE FL. HIGHER MOISTURE MOVES INTO THE REGION SAT WITH DRYING
TREND SUN WITH GUSTIER SW TO W FLOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  65  92  65  86 /  10  10  20  50
SSI  70  89  69  84 /  10  10  10  40
JAX  67  91  67  87 /  20  10  10  40
SGJ  69  89  68  86 /  10  10  10  30
GNV  66  92  65  88 /  10  10  10  40
OCF  66  92  65  89 /  10  10  10  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

MKT/ARS
Hazardous weather outlook, May 12, 10:47 AM EST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1147 AM EDT THU MAY 12 2011

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-130945-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1147 AM EDT THU MAY 12 2011

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...REST OF TODAY AND TONIGHT...

...AREAS OF SMOKE WILL AFFECT INLAND AREAS FROM WEST SIDE OF
JACKSONVILLE TO WAYCROSS...
...MODERATE RISK OF RIP CURRENTS AT AREA BEACHES...

A LARGE WILDFIRE CONTINUES TO BURN SOUTH OF STEPHEN FOSTER STATE
PARK TO NEAR THE FLORIDA-GEORGIA STATE LINE. THE SMOKE PLUME IS
EXPECTED TO COVER A BROAD AREA FROM THE WEST SIDE OF JACKSONVILLE TO
THE WAYCROSS AREA THROUGH 2 PM. AFTER THAT TIME...THE EAST COAST
SEABREEZE WILL LIKELY PUSH THE SMOKE A BIT FARTHER INLAND. MOTORISTS
ARE URGED TO USE CAUTION WHERE VISIBILITIES ARE REDUCED BY SMOKE.

ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS INLAND AREAS THIS
AFTERNOON. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND
GUSTS OVER 40 MPH.

NORTHEASTERLY SWELLS WILL BRING A MODERATE RISK OF RIP CURRENTS AT
AREA BEACHES. SEE THE SURF ZONE FORECAST FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A MODERATE RISK OF RIP CURRENTS WILL PERSIST INTO THE WEEKEND DUE
TO NORTHEASTERLY SWELLS.

AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED EACH DAY WITH A FEW
STORMS POSSIBLY BECOMING STRONG. THE BEST CHANCE OF STORMS WILL BE
ON SATURDAY AFTERNOON AHEAD OF A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

CARROLL/SHASHY

In the hours before

Local storm report, May 12, 12:07 PM EST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
107 PM EDT THU MAY 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     WILDFIRE         9 NW ST. GEORGE         30.59N 82.16W
05/12/2011                   CHARLTON           GA   PARK/FOREST SRVC

            THE HONEY PAIRIE WILDFIRE HAS CONSUMED 97,796 ACRES.

&&

ARS
Special weather statement, May 12, 2:53 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
353 PM EDT THU MAY 12 2011

FLZ040-122030-
MARION-
353 PM EDT THU MAY 12 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
MARION COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 430 PM EDT...

AT 353 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER MARION COUNTY...OR 8 MILES
NORTHEAST OF EMERALDA...MOVING SOUTH AT 20 MPH. THIS STRONG
THUNDERSTORM WILL IMPACT THE OCALA NATIONAL FOREST THROUGH 430 PM
EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2905 8184 2910 8164 2908 8163 2905 8163
      2904 8165 2896 8165 2896 8166 2896 8181
TIME...MOT...LOC 1953Z 342DEG 16KT 2899 8171

HESS
Special weather statement, May 12, 3:24 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
424 PM EDT THU MAY 12 2011

FLZ024-GAZ164-122115-
CHARLTON-NASSAU-
424 PM EDT THU MAY 12 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
NASSAU AND CENTRAL CHARLTON COUNTIES FOR STRONG WINDS AND SMALL HAIL
VALID UNTIL 515 PM EDT...

AT 424 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHWEST OF FOLKSTON...MOVING
SOUTH AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND FOLKSTON AND HILLIARD THROUGH 515 PM EDT. HAIL UP TO THREE
QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3063 8189 3060 8210 3082 8212 3085 8196
TIME...MOT...LOC 2024Z 352DEG 10KT 3077 8204

ENYEDI

The radar

The Jacksonville radar (KJAX), 47 km away, was scanning. The volume nearest the first event began at 20:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Charlton

When
May 12, 3:35 PM EST
Where
Charlton County, 1.78 mi W of Traders Hill
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
30.780, -82.050

Penny size hail was reported at Tracy Ferry Road and the Okefenokee Parkway.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 294591.